Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS San Diego, CA

February 8, 1998San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 8, 1998, 3:30 AM PST for San Diego County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 1998, 3:30 AM PST (11:30 UTC)
Expired
Feb 8, 1998, 5:00 AM PST
In force
90 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1998-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1998-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 081137
FFWSAN
CAC073-081300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SUN FEB 8 1998
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...WESTERN SAN DIEGO COUNTY
 
AREAS OF HEAVY RAIN HAVE BEEN PERSISTENT OVER WESTERN SAN DIEGO COUNTY.
AUTOMATED RAIN GAUGES INDICATE RAINFALL OF OVER 2 INCHES IN A FEW
LOCATIONS IN THE CITY OF SAN DIEGO SINCE THE STORM BEGAN BEFORE
MIDNIGHT. DOPPLER RADAR SHOWS HEAVY RAIN CONTINUING...ESPECIALLY OVER
SOUTHEASTERN PARTS OF THE CITY OF SAN DIEGO. RAINFALL RATES EXCEEDED 1/2
INCH IN| NUMEROUS LOCATIONS BETWEEN 230 AND 330AM. FLASH FLOODING IS
EXPECTED UNTIL 5AM...ESPECIALLY IN SOUTH AND EAST PARTS OF SAN DIEGO.
 
IN ADDITION TO FLASH FLOODING...SOME LARGER CREEKS AND RIVERS WILL
REACH FLOOD STAGE.
 
MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 2:45 AM PST, 45 minutes earlier.

Area forecast discussion, Feb 8, 2:45 AM PST, 45 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PST SUN FEB 8 1998

                          ...SYNOPSIS...
A HEAVY SURF ADVISORY CONTINUES THROUGH 10 PM TONIGHT. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE MOUNTAINS ABOVE 5500 FT UNTIL
6 AM TODAY. SHOWERS SHOULD CONTINUE TODAY AND MOST OF TONIGHT AS
MOIST FLOW CONTINUES OFF THE OCEAN AND ANOTHER DISTURBANCE MOVES
THROUGH THIS EVENING. SOME RESIDUAL MOISTURE SHOULD CONTINUE A FEW
SHOWERS MONDAY.

                         ...DISCUSSION...
RAMSDIS SHOWS A LOT OF MOISTURE...GENERALLY NEAR THE 850MB
LEVEL...OVER THE COASTAL WATERS. WITH WESTERLY FLOW AT 850MB
TODAY...OROGRAPHICS SHOULD BE GOOD FOR MORE SHOWERS TODAY...MOSTLY
EARLY THIS MORNING AND THEN LATE THIS AFTERNOON AS THE NEXT SYSTEM
APPROACHES. 03Z MSO...THE MODEL OF CHOICE...SHOWS 850MB/700MB OMEGA
AND CYCLONIC FLOW PEAKING AROUND 06Z TONIGHT. THE DYNAMICS DO NOT
LOOK QUITE AS STRONG AS WITH THE SATURDAY NIGHT SYSTEM...SO RAINFALL
AMOUNTS SHOULD NOT BE AS HEAVY.

00Z ETA IS THE 48-HOUR MODEL OF CHOICE AS NGM/AVN HANDLED PRECIP
POORLY WITH THE SATURDAY NIGHT SYSTEM. ETA KEEPS RH VALUES GREATER
THAN 70 PERCENT AT 850MB THROUGH MONDAY AFTERNOON. THUS...SOME
MENTION OF PRECIP WILL CONTINUED EVEN MONDAY DESPITE SOME WEAK
RIDGING TO THE WEST THEN. THE SYSTEM THAT WILL MOVE THROUGH EARLY
TONIGHT IS CROSSING THE 130W LINE. THE SYSTEM OUT NEAR 150W MAY
AFFECT US LATE TUESDAY...BUT WE SHOULD BE NEAR THE SOUTHERN END OF
THIS SYSTEM DUE TO THE RIDGING AHEAD OF IT. MRF MOS HAS NO PRECIP
DURING THE DAY TUESDAY...BUT IT HAS POPS OF AROUND 25 BOTH TUESDAY
NIGHT AND WEDNESDAY. THIS SEEMS A BIT SLOW DUE TO THE PERSISTENT 100+
KNOT JET.

WITH 850MB TEMPS CONTINUING AROUND +3C OR SLIGHTLY ABOVE...THE SNOW
LEVEL SHOULD BE BETWEEN 5000 AND 5500 FEET. THE WINTER WEATHER
ADVISORY WILL CONTINUE UNTIL AT 6AM IN THE MOUNTAINS. AFTER
THAT...SNOWFALL AMOUNTS SHOULD DECREASE.

SAN WE 062/052 063/051 064 07772

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 11:45 PM PSTFlash Flood WarningSGXOrange75 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.